Gynaecomastia in HIV-infected men on highly active antiretroviral therapy: association with efavirenz and didanosine treatment.
Author(s): Mira JA, Lozano F, Santos J, Ramayo E, Terron A, Palacios R, Leon EM, Marquez M, Macias J, Fernandez-Palacin A, Gomez-Mateos J, Pineda JA, Grupo Andaluz para el Estudio de las Enfermedades Infecciosas
Affiliation(s): Servicio de Medicina Interna, Hospital Universitario de Valme, Sevilla, Spain.
Publication date & source: 2004-08, Antivir Ther., 9(4):511-7.
Publication type: Clinical Trial; Randomized Controlled Trial
BACKGROUND: Gynaecomastia has been described in HIV-infected men undergoing highly active antiretroviral therapy (HAART). However, there are insufficient data on the relationship between gynaecomastia and any specific antiretroviral drug and hormone abnormality. OBJECTIVE: To assess the frequency of gynaecomastia in HIV-infected men receiving HAART and its association with antiretroviral drugs and hormone abnormalities. METHODS: We carried out a prospective study of 1304 HIV-infected men undergoing HAART. In addition, we included a case (with gynaecomastia)-control (without gynaecomastia) analysis in the second part of this study. Cases and controls were matched according to age, HIV infection CDC clinical category, HCV infection, the date of study and the physician responsible for the patient. Patients bearing known causes of gynaecomastia were excluded. We analysed epidemiological, clinical, haematological and immunological characteristics and the use and duration of the antiretroviral therapy. In 13 cases and 13 controls a sexual hormone profile was carried out. RESULTS: A total of 30 (2.3%) HIV-infected men presented with gynaecomastia of unexplained cause. In 22 (73%) of these individuals, gynaecomastia completely resolved after a median time of 9 months (range: 5-22 months). The percentage of individuals who were receiving efavirenz and didanosine at the time of the study was higher among patients with gynaecomastia [57% vs 17% (P=0.004) and 50% vs 13% (P=0.003), respectively]. Plasma total testosterone, free testosterone index and bioavailable testosterone levels were lower in patients with gynaecomastia, whereas plasma free testosterone levels were not significantly different in either population. CONCLUSIONS: Gynaecomastia is not uncommon in HIV-infected men undergoing HAART and it is usually transient. Efavirenz and didanosine treatment are associated with the emergence of gynaecomastia. An underlying hypoandrogenism seems to contribute to the emergence of this disorder in these patients.